Antibiotic Use in Infancy Leads to Weight Gain?
By To Your Health October, 2013 (Vol. 07, Issue 10)
October 23, 2013
Category: To Your Health
Tags: children   health   weight   child   antibiotic  

By Editorial Staff

While it's not healthy for a child to be underweight at birth and during the first few years of life, being overweight is rarely a good thing, particularly since research suggests it plants the seeds for weight problems. That's why a recent study that links antibiotic use during infancy to excess weight is so compelling.

The study, results of which were published in the International Journal of Obesity, suggests infants who receive antibiotics during the earliest time window (first six months of life) are more likely to have increased body mass index (BMI) from 10-38 months of age compared to infants who receive no antibiotic exposure.

What's interesting about this issue is that antibiotic use remains widespread, even in infants and young children, despite ongoing evidence that a) the most common infant / childhood infection, the common cold, is viral in nature and thus does not require antibiotics, which are intended to treat bacterial infections; and b) many doctors continue to prescribe antibiotics for viral conditions despite their ineffectiveness – apparently to placate the concerned parent.

For example, according to one study, "acute sinusitis is diagnosed in over 3 million visits annually among adults and children in the United States. Of these, more than 80% result in an antibiotic prescription; however, many of these prescriptions may be unnecessary, since sinusitis is most often of viral origin and benefits of antibiotics may be limited."

consumer safety

Weight gain isn't the only negative consequence of early antibiotic use. Another study examined the relationship between when children first took antibiotics and the likelihood they would develop inflammatory bowel disease (IBD). The study found that the earlier a child first took antibiotics, the greater their chance of developing IBD. Children who took two or more courses of antibiotics increased their chances of IBD almost 150% over those who took a single course of antibiotics.

The message is simple: When it comes to antibiotics, don't just take your doctor's word for it, particularly when it involves your child. What seems like a simple prescription may have health consequences that far outweigh (no pun intended) the potential benefits.

Comments: